MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G50338
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) number = k170193.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a percutaneous transluminal angioplasty involving a patient with a history of peripheral artery disease, an advance 14 lp low profile balloon catheter ruptured.Access was obtained in the left brachial artery with an unknown sheath for treatment of stenosis in the right superficial femoral artery.An unknown 0.014 inch wire guide was inserted and the lesion was crossed.The complaint device was then inflated; however the device ruptured when the pressure reached 13 atmospheres.Another manufacturer's 4 x 220 millimeter balloon was used instead, and a cook advance 14lp 4 x 40 millimeter balloon was then used to inflate the popliteal artery, completing the procedure.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
Additional information was received 06jan2020.The balloon ruptured upon the first inflation, during which an unknown inflation device and unspecified contrast were used to inflate the balloon.After rupturing, the device was removed by itself.The patient's anatomy was reportedly calcified.The balloon was not inflated inside a stent.
 
Additional Manufacturer Narrative
H3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Initial report: as reported, during a percutaneous transluminal angioplasty involving a patient with a history of peripheral artery disease and calcified anatomy, an advance 14 lp low profile balloon catheter ruptured.Access was obtained in the left brachial artery with an unknown sheath for treatment of stenosis in the right superficial femoral artery.An unknown 0.014 inch wire guide was inserted and the lesion was crossed.The complaint device was then inflated; however the device ruptured when the pressure reached 13 atmospheres on the first inflation.The balloon was removed, and another manufacturer's 4 x 220 millimeter balloon was used instead, and a cook advance 14lp 4 x 40 millimeter balloon was then used to inflate the popliteal artery, completing the procedure.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control procedures, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the one used ptax4-14-170-4-12 was returned to cook for investigation.There was biomatter present on the device.The balloon was inflated using water, the leak test found a pinhole leak at the distal end of balloon.No other damage was noted to the device.Additionally, a document-based investigation evaluation was performed.A review of the device history record showed four nonconforming events which could have contributed to this incident.All affected product was identified, however, and was scrapped prior to shipment.A review of complaint history showed no additional complaints reported for this lot.Furthermore, reviews of the manufacturer¿s instructions, drawing, and quality control procedures were conducted, and no gaps were discovered.The available information provides objective evidence to support that the device was manufactured to specification.An ifu is provided with this device, which warns, ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures." the ifu further states, ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ based on the information provided and the examination of the returned product, investigation has concluded that a root cause for this event could not be determined.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9540090
Report Number1820334-2020-00043
Device Sequence Number19426918
Product Code LIT
UDI-Device Identifier10827002503387
UDI-Public(01)10827002503387(17)220415(10)9668086
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2022
Device Model NumberG50338
Device Catalogue NumberPTAX4-14-170-4-12
Device Lot Number9668086
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2020
Initial Date Received by Manufacturer 12/18/2019
Supplement Date Received by Manufacturer01/06/2020
04/07/2020
Initial Report FDA Received Date01/02/2020
Supplement Report FDA Received Date01/24/2020
04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR
Patient Weight47